Texas, 2019

Drought in Texas, September 1 to 9, 2019

September 1 to 9, 2019 · NWS BRO · 3 events in 3 counties and zones

The lack of sufficient rainfall following a record to near-record hot meteorological summer (June-August 2019) left severe (D2) to extreme (D3) drought across the South Texas Brush County/Rio Grande Plains region through early to mid September.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The lack of sufficient rainfall following a record to near-record hot meteorological summer (June-August 2019) left severe (D2) to extreme (D3) drought across the South Texas Brush County/Rio Grande Plains region through early to mid September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Aug 31, 11:51 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1251 AM CDT Sun Sep 1 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Quiet weather conditions are expected overnight with
drier air and light winds continuing through mid morning. A few
gusty winds will be possible this afternoon, but VFR conditions
should prevail through the period.

&&

.PREV DISCUSSION... /issued 714 PM CDT Sat Aug 31 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite images and surface observations indicate a
mid to high level clouds across the CWA early this evening.
Ceilings were near 7500ft at KAPY. Expect VFR conditions to
prevail across the Rio Grande Valley through the rest of tonight
into early Sun morning as the 500mb subtropical ridge across the
southwest United States continues to provide subsidence in general across
western and southern portions of the state.

PREV DISCUSSION... /issued 354 PM CDT Sat Aug 31 2019/
SHORT TERM (Tonight through Sunday Night): Some slight relief
from our heat of recent days, with dewpoint temperatures currently
in the low- mid 70s, even along Hwy. 77 and points east. Heat
indices still running in the 98-105F range across the CWA, though.
Sea- breeze underachieving as far as triggering showers and
thunderstorms so far this afternoon, so earlier decision to trim
PoP's looks reasonable. That being said, short-term guidance has
been pretty consistent in firing up a few storms over Jim
Hogg/Starr/Zapata counties late this afternoon or early evening,
as noted in previous AFD.

Not too much else to be said for the overnight period, as swath of
much drier air at mid-levels (quite apparent on water-vapor
satellite imagery) edges into the coastal waters from the east.
Nudged inherited morning low temps down a degree or two, with
slightly lower dewpoints in place and light winds expected.  This
should yield upper 70s along the coast and RGV, with mid-70s
elsewhere.  Sunday afternoon shaping up to be reasonably pleasant
across the RGV for Labor Day weekend barbecues and beach-going.
Temps should be similar today's, with lots of sun, and dewpoints in
the mid-upper 60s (some lower 70s east of Hwy. 77), so it won't feel
too oppressive out there.  This largely due to the aforementioned
ribbon of dry air aloft, with nil chance of rain east of Hwy. 281/I-
69C. (Progged PW falls as low as 1.3" near BRO.)  Hi-res ARW and GFS
still indicating some shower development farther west, as the sea-
breeze encounters a somewhat more moist atmosphere, so have kept
minimally mentionable PoP's for those locales.

By later Sunday night, tropical moisture arrives over the coastal
waters, rotating around a surface wave (perhaps a closed low) NW of
the Yucatan.  This richer moisture may reach the coast by around
dawn, so have added isolated to scattered coverage of showers and
storms after midnight.

LONG TERM (Monday through Saturday): The longer range forecast
period will be driven by the potential tropical activity brewing
in the Gulf of Mex. Currently, vsbl satl imagery, surface obs and
buoy data shows a broad surface low pressure area over the the SE
Gulf of Mex. NHC is monitoring this surface feature for some
development and gives it a 30 % chance of tropical cyclone
formation over the next 5 days. Both the GFS and the ECMWF keep
this feature moving steadily west over the next few days as a
large 500 mb ridge strengthens over the central portion of the
country. Despite the agreement in the general westward movement
of the SE Gulf of Mex low, some differences show up in the
handling of this system later this coming work week. The ECMWF
keeps this system on a generally steady westward track with a
broad but persistent closed surface low. The GFS maintains a
slower but a little better organized surface low that eventually
stalls and meanders around the SW Gulf of Mex through next
Thur/Fri.

The ECMWF is a little more aggressive with the pops versus the GFS
throughout the longer range and this is due to the more
progressive and northward path of this surface low indicated by
the ECMWF. The bottom line of the RGV is that regardless of which
model verifies better, both indicate that a wetter pattern will
finally return to the region resulting in better conv chcs
throughout much of the upcoming work week. Will go close to a
model blend for pops through Day 7/8.

The increasing deep layer moisture, cld cover and conv chcs will
all combine up to lower down the max temps a bit across the region
throughout the upcoming work week. Will go close to a model blend
for maxes/mins through next Sat.

Overall confidence in the temps/pops in the longer range period is
above average today. However, the confidence in the expected
rainfall totals through the end of next week is only near average
due to the general uncertainty in the expected track of the Gulf
of Mex system. A slower moving and more northward tracking system
approaching the RGV from the Gulf will likely result higher
rainfall totals. A faster and more southern oriented system could
dramatically decrease the rainfall potential across the region.

As always, residents of Deep South TX and the RGV should continue
to monitor the latest outlooks/statements from NHC and WFO
Brownsville concerning the progress of the system in the SE Gulf
of Mex.

MARINE (Now through Sunday Night):  Weak high pressure will persist
across the Western  Gulf of Mexico through the daytime hours of
Sunday. From Sunday night into Monday, a surface low or trough is
expected to drift into the Western Gulf from near the Yucatan
peninsula.  Consequently, light winds and low seas are expected
through Sunday. The low will then induce more moderate, primarily
northeasterly, winds by Sunday night.  Seas look to respond,
building to around 4 ft., partly due to swell arriving from the SE.
Showers and thunderstorms should be scant until late Sunday night,
when richer tropical moisture brings back scattered showers and
storms.

Monday through Thursday Night: The longer range marine forecast
wording will depend greatly on the overall level of development
and overall track of the surface low in the SE Gulf of Mex. Since
the longer range ECMWF/GFS guidance maintain a broader and
generally less developed surface low approaching the SW Gulf of
Mex over the next several days, expect the winds and seas to
remain generally below SCEC/SCA criteria through midweek. However,
if this surface low becomes a little better organized as it gets
closer to the RGV, SCAs may be needed later in the CWF period.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65
Hazardous weather outlook, Aug 31, 3:55 AM CST, 20 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
455 AM CDT Sat Aug 31 2019

TXZ248>257-351-353-011000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
455 AM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are forecast Monday through
Thursday. Any of slower or more intense convection will have the
ability to produce locally heavy rainfall with nuisance flooding
in low-lying and poorly-draining areas.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-011000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
455 AM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Brooks

When
September 1, 12:00 AM CST to September 9, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions continued across nearly all of Brooks County through September 9th. Locally heavy rains from the outer bands of Tropical Storm Fernand (September 3-5) would improve conditions thereafter.

Drought, Jim Hogg

When
September 1, 12:00 AM CST to September 9, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions continued across southern Jim Hogg County through September 9th, with a sliver of Extreme (D3) conditions near Hebbronville. Locally heavy rains from the outer bands of Tropical Storm Fernand (September 3-5) would improve conditions thereafter. A state disaster declaration for livestock and other agricultural impacts included Jim Hogg County.

Drought, Zapata

When
September 1, 12:00 AM CST to September 9, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions continued across central and southern Zapata County through September 9th, with a sliver of Extreme (D3) conditions near San Ygnacio. Locally heavy rains from the outer bands of Tropical Storm Fernand (September 3-5) would improve conditions thereafter. A state disaster declaration for livestock and other agricultural impacts included Zapata County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858412, 858413, 858414.